Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

CKS Update - September 2010

Clinical Knowledge Summaries (CKS) has been updated in September 2010 for the following clinical areas:

Action: Clinicians who see patients with any of these conditions may find the new and updated information useful when reviewing current clinical practice.

Share 'CKS Update - September 2010' on Email Share 'CKS Update - September 2010' on Delicious Share 'CKS Update - September 2010' on Digg Share 'CKS Update - September 2010' on Facebook Share 'CKS Update - September 2010' on reddit Share 'CKS Update - September 2010' on Twitter

SCOUT is out

The New England Journal of Medicine has published the results of the SCOUT or Sibutramine Cardiovascular OUTcomes study. This study aimed to assess the effect of sibutramine (Reductil®) in individuals considered to be at high risk of a cardiovascular event. The results of this study led to the withdrawal of the drug in Europe in January 2010.

The study recruited 9,804 participants aged 55 years or older who were overweight or obese and had pre-existing cardiovascular disease, type 2 diabetes or both conditions. Participants went through a lead in period before treatment started, during this time average weight loss was 2.6kg, after which participants were randomised to treatment with placebo or 10-15mg of sibutramine. Follow up continued for a mean period of 3.4 years and during this time those on sibutramine maintained and added to this initial weight loss with an further loss of 1.7kg. However, there was an increased risk in the primary outcome which was a composite of nonfatal myocardial infarction, nonfatal stroke, resuscitation after cardiac arrest and cardiovascular death.

11.4% of the patients on the active treatment experienced the primary outcome compared to 10% of those on placebo (hazard ratio 1.16; 95% CI 1.03-1.31, p=0.02). This was mainly driven by increases in nonfatal myocardial (4.1% versus 3.2%, HR 1.28; 95% CI 1.04-1.57, p=0.02) and nonfatal stroke (2.6% versus 1.9%, HR 1.36; 95% CI 1.04-1.77, p=0.03).

Based on the absolute risk increase of 1.4% observed in the primary outcome, 71 patients would need to be treated for 3.4 years with sibutramine in order to see one additional cardiovascular event. This risk is balanced against a modest additional weight loss of 1.7kg.

The authors conclude that in patient with pre-existing cardiovascular conditions, "long-term sibutramine treatment had an increased risk of nonfatal myocardial infarction and nonfatal stroke".

Action: European authorities acted on the results of this trial back in January when the product license was suspended. Clinicians may find this data useful, if a little late, when quantifying risks to patients who took sibutramine.

Share 'SCOUT is out' on Email Share 'SCOUT is out' on Delicious Share 'SCOUT is out' on Digg Share 'SCOUT is out' on Facebook Share 'SCOUT is out' on reddit Share 'SCOUT is out' on Twitter

Drug Safety Update - September 2010

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2010 (PDF).

This issue contains drug safety advice warning clinicians that psychiatric side effects may occur with inhaled and intranasal corticosteroids. A review of data for inhaled and intranasal corticosteroids suggests that psychomotor hyperactivity, sleep disorders, anxiety, depression and aggression (particularly in children) are potential side effects.

Clinicians are also made aware of a new postal address for yellow card reporting. The MHRA recently moved offices and the new address is simply "FREEPOST YELLOW CARD". No further details or postage is required.

In the Hot Topic section readers are also informed of the impact of sales restrictions for ephedrine and pseudoephedrine. In the year July 2009 to July 2010 there have been no new reports of the misuse of these medicines. Clinicians are also reminded that when prescribing long acting beta agonists (LABA) in asthma:

  • The LABA should be prescribed with a concomitant inhaled corticosteroid (ICS) and only when the ICS alone is not controlling symptoms
  • LABAs should not be started in patients with rapidly deteriorating asthma
  • LABAs should be reviewed regularly with a view to reducing or stopping treatment (step down; step off)
  • LABAs should be stopped if there is no treatment benefit
  • LABAs should not be used alone to treat exercise induced asthma
  • Combination inhalers can be used to aid compliance

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.

Share 'Drug Safety Update - September 2010' on Email Share 'Drug Safety Update - September 2010' on Delicious Share 'Drug Safety Update - September 2010' on Digg Share 'Drug Safety Update - September 2010' on Facebook Share 'Drug Safety Update - September 2010' on reddit Share 'Drug Safety Update - September 2010' on Twitter

Rosiglitazone in the BMJ

The British Medical Journal this week reviews the product history of rosiglitazone (Avandia®) from initial granting of a product licence in 2000 to the current safety review.

The articles discuss the conduct of the drug manufacturer and the licensing authorities (FDA and EMA). The case is also made for demanding higher quality evidence from drug manufacturers including proof that the new drug is better than existing treatments with an extension to the period of patent protection if needed.

The current process generally means, that at the time of a licence being granted, little is known about the long term effects (both beneficial and harmful) of a drug. Efficacy is demonstrated using easily measurable surrogate measures (such as blood pressure, cholesterol level and glycaemic control) rather than clinically significant outcomes such as reduced rates of deaths and hospital admissions. Identification of rarer side effects is also limited by the relatively small numbers of participants in the clinical studies.

Action: Clinicians with an interest in the on going review of rosiglitazone or who are more widely interested in the process undertaken to grant a drug licence will find this issue thought provoking.

Share 'Rosiglitazone in the BMJ' on Email Share 'Rosiglitazone in the BMJ' on Delicious Share 'Rosiglitazone in the BMJ' on Digg Share 'Rosiglitazone in the BMJ' on Facebook Share 'Rosiglitazone in the BMJ' on reddit Share 'Rosiglitazone in the BMJ' on Twitter

Rosiglitazone on Panorama

Rosiglitazone (Avandia®, Avandamet®) will be the subject of the current affairs programme Panorama tonight. In particular the programme appears to be drawing attention to the cardiovascular risks of the drug and also to the ongoing safety review.

The European Medicines Agency has announced an additional meeting to review the complex data in order to finalise the review of rosiglitazone in time for the next scheduled meeting of 20-23 September 2010.

Panorama also claims that the Commission for Human Medicines, an advisory committee to the Medicines and Healthcare product Regulatory Agency (MHRA), voted unanimously in July for rosiglitazone to be withdrawn from the market. The contents of these meetings normally remain confidential until a full review is completed since it may not be in the public interest to release such information until the regulatory process being completed.

Action: Clinicians should be aware of this programme. Patients who are taking rosiglitazone currently may seek advice or request an alternative.

Share 'Rosiglitazone on Panorama' on Email Share 'Rosiglitazone on Panorama' on Delicious Share 'Rosiglitazone on Panorama' on Digg Share 'Rosiglitazone on Panorama' on Facebook Share 'Rosiglitazone on Panorama' on reddit Share 'Rosiglitazone on Panorama' on Twitter

« Older Posts Newer Posts »

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer